MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GLIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GLIDEWIRE; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted the actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.A review of the device history record and shipping inspection record of the product code/lot# combination was conducted with no findings.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.- attachment: [mw5077672.Pdf].
 
Event or Problem Description
The patient was undergoing port a cath placement.The surgeon inserted the glidewire, however the wire looped back on itself.The surgeon attempted to withdraw the wire, but the plastic coating separated from the wire and was retained in the vessel.The vascular surgeon was unable to retrieve the fragment by non-invasive measures.She was forced to complete an open retrieval of the glidewire fragments from right internal jugular vein.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide the completed investigation.The actual device was not returned for evaluation.A current glidewire sample was inserted into a metallic needle and withdrawn from it in the manner of the guidewire sample having contact with the metallic needle.The urethane coating was sheared off from the glidewire sample.Magnifying inspection of the sheared urethane outer layer found that it had a semi-circumferential groove with the shear cross-section being in the smooth state indicating that it had been sheared with a sharp tool.Ifu states: do not use the glidewire with devices which contain metal parts such as atherectomy catheters, laser catheter, or metal introduction devices as they may cause the glidewire plastic coating to shear and/or sever the wire- do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or a metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needle is recommended when using this wire for initial placement.It is likely, the actual sample may have been withdrawn through a metallic needle in the manner of it having contact with the metallic needle, resulting in shearing of the urethane outer layer.With no device return the exact cause of the reported event cannot be definitively determined based on the available information.
 
Additional Manufacturer Narrative
It was initially reported the actual device was available for evaluation.However, it was confirmed the device was not going to be returned by the customer, a photograph of the actual device will be provided.Therefore, section d10 and h3 have been updated.A3: patient weight- 33.6 kg.
 
Event or Problem Description
Additional information was received on july 5, 2018.All pieces of the wire were removed successfully.The patient was stable and the procedure outcome was successful.Additional information was received on july 11, 2018.The patient with a history of cystic fibrosis, with difficult iv access, has not had a port in more than five years and these were removed due to thrombus.She underwent an ultrasound imaging of her great vessels which revealed no evidence of thrombus.Therefore, she was taken to the operating room for attempted placement of port.Operative findings: superior vena caval occlusion, fracture of portion of a glidewire requiring vascular surgery intervention, unsuccessful attempt at placing port.Description of procedure: adequate induction of general endotracheal anesthesia.The bilateral neck and chest areas were prepped and draped in sterile fashion.An ultrasound was used to evaluate the right jugular vein and it was found to be patent, although slightly narrow or more inferiorly than superiorly.Where it was slightly more dilated, a vena puncture was created under direct vision.A j-tipped guidewire included in the initial kit was attempted to be passed; however, it would not pass centrally.When an ultrasound was brought inferiorly, it appeared that the guidewire was going down and coming back up, and the j itself appeared to be the full diameter of the vessel.The doctor was concerned that this represented a slight narrowing, and thought if they used a different type of wire could potentially get through what still appeared to be a patent vessel.In removing the j wire, the needle access was lost.They repeated an ultrasound and under direct vision, the needle went through the vein.However, the doctor thought it may have also went into the artery.A guidewire was passed and when ultrasound was performed it looked like the guidewire was against the wall of the artery, not against the wall of the vein.A fluoroscopy image confirmed this and the needle and the guidewire were removed.Pressure was held for two minutes and then an ultrasound was repeated.The needle again, went into the vein and this time, a glidewire with a slight angel tip was used to pass through the needle.It passed without resistance for a distance of about eight to ten inches before resistance was felt.An ultrasound of the vein was performed and the glidewire did appear to be in the vein but it looked like it may be in two planes concerning for a loop.Fluoroscopy images confirmed that the guidewire was going out the tip of the needle part way down the internal jugular and then heading back up to the head.Based on this finding, they pulled back the needle and then pulled back the glidewire in hopes of trying to re-advance it down the neck from where it had looped.However, when pulling back on the guidewire they could feel some resistance and then could see bunched up plastic coming out through the skin.They continued pulling slowly and gently and the remainder of the length of the catheter came out, but it appeared that the plastic coating over the guidewire had separated and there was potentially a gap of plastic missing.An ultrasound was placed over the vein and confirmed there was foreign body in the vein.A fluoroscopy image was taken and there appeared to be a length of approximately six to eight inches of foreign material looped in the right internal jugular vein.Vascular surgery was called, so they could pull it out through a femoral approach and avoid creating an opening in the neck.The doctor was unable to navigate through the superior vena cava due to thrombus documented on fluoroscopy and aortogram.Due to this he then performed an opening in the right of the neck and was able to safely extract the foreign body in its entirety and close the venotomy and neck.Fluoroscopy was done to confirm that there was no further retained foreign body.On the basis of the aortogram showing an obstruction of the superior vena cava despite the ultrasound findings and on the basis of having performed a venotomy in the neck already, they did not feel that the patient was a candidate for a port-a-cath anymore therefore she was awakened from anesthesia and transferred to the recovery room.Surgical complication - fracture of glidewire requiring extraction of a retained foreign body.Preoperative diagnosis - retained glidewire in right internal jugular vein.Postoperative diagnosis - retained glidewire in right internal jugular vein, superior vena cava occlusion.Procedure - ultrasound-guided right common femoral vein access.Vena cavogram.Open retrieval of glidewire from right internal jugular vein.Indications for procedure: a patient who was undergoing placement of a mediport due to very difficult intravenous access.Port placement was attempted via the right internal jugular vein, a preoperative duplex had shown a patent vein and no evidence of thrombus.During the procedure, there was difficulty passing a glidewire, and it was noted to repeatedly meet resistance and then form a loop on fluoroscopy.When pulling back on the glidewire, it fractured and a segment was retained in the vein.This was confirmed with both ultrasound and fluoroscopy showing a foreign body within the vein.The vascular surgery team was subsequently called for intraoperative assistance.Description of procedure: under ultrasound guidance using a micropuncture technique, the right common femoral vein was accessed and a 5fr sheath was inserted.A bentson wire and berstein catheter were then advanced under fluoroscopy into the vena cava.There was a point where the wire would not advance any further.They exchanged for a glidewire advantage, however this could not be passed further either.A vena cavagram was performed.The wire, catheter and sheath were removed.Manual pressure was held on the access site for five minutes and hemostasis was intact.They could not pass a wire from below, and with concern about accessing the subclavian vein in a patient with hyper-inflated lungs, no further attempts at endovascular retrieval of the retained wire were attempted.They decided to proceed with open retrieval.The attention turned to the right neck.A longitudinal incision was made overlying the anterior border of the sternocleidomastoid muscle.The incision was deepened through the subcutaneous tissue and platysma using electrocautery.The sternocleidomastoid muscle was retracted laterally.The internal jugular vein was identified and circumferentially dissected using metzenbaum scissors.The vein was encircled proximally and distally with silastic vessel loops in a pott's fashion.A large branch coming laterally off the vein was also circumferentially dissected and encircled with a vessel loop.3000 units of heparin was administered intravenously.After circulating for three minutes, the vessel loops were tightened.A longitudinal venotomy was performed with a #11 scapal and extended with pott's scissors.The vein was opened and the retained wire was visualized.The wire was grasped with a hemostat and removed in its entirety.The wire was passed off the table as a specimen.Additional fluoroscopy did not reveal any further foreign body.The vein was then primarily closed with a running 6-0 prolene suture.Prior to completing the closure of the venotomy, flushing maneuvers were performed.The suture was then completed and hemostasis was intact.The fascia was then closed using 3-0 vicryl.The skin was closed using a subcuticular 4-0 monocryl.Dermabond was applied to the incision.All counts were correct at the conclusion of the procedure.The patient tolerated the procedure well and was transferred to the post anesthesia care unit in stable condition.Radiographic interpretation: a linear foreign body was seen in the right internal jugular vein at the start of the procedure, consistent with the known fractured glidewire.There was no evidence of foreign body at the conclusion of the procedure.The inferior vena cava was patent, however the superior vena cava was occluded.

Brand Name
RADIFOCUS GLIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7664329
Report Number9681834-2018-00125
Device Sequence Number16584159
Product Code DQX
UDI-Device Identifier04987350773197
UDI-Public04987350773197
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2019
Device Model NumberN/A
Device Catalogue NumberGR3508
Device Lot Number171114
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/18/2018
Supplement Date Received by Manufacturer07/05/2018
07/19/2018
Initial Report FDA Received Date07/05/2018
Supplement Report FDA Received Date07/24/2018
08/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOTRACHEAL ANESTHESIA; MARCAINE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age16 YR
Patient Weight33